Texas, 2008Tornado and Hail in Texas, June 8, 2008
June 8, 2008 · NWS LUB · 10 events in 5 counties and zones
Isolated to scattered severe thunderstorms developed over the west Texas South Plains during the afternoon and evening hours of the 8th. The most significant severe weather occurred in association with a supercell thunderstorm that tracked over portions of Briscoe and Hall Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered severe thunderstorms developed over the west Texas South Plains during the afternoon and evening hours of the 8th. The most significant severe weather occurred in association with a supercell thunderstorm that tracked over portions of Briscoe and Hall Counties. Giant baseball size hail and at least one brief tornado accompanied the storm. Elsewhere, storms produced large hail up to the size of golf balls over the northern and western South Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 8, 1:15 PM CST, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 8, 1:15 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
215 PM CDT SUN JUN 8 2008
.SHORT TERM...
FOCUS OF THE FORECAST WAS ON CONVECTIVE CHANCES LATER THIS AFTERNOON
AND TONIGHT. AS OF 19Z...A COLD FRONT STRETCHED ROUGHLY ALONG A
HEREFORD TO AMARILLO TO CANADIAN LINE. THIS FRONT HAD BECOME NEARLY
STATIONARY...EXCEPT ACROSS THE SOUTHWEST TEXAS PANHANDLE...WHERE IT
WAS STILL EDGING SLOWLY SOUTHWARD. GUIDANCE SUGGESTS THE FRONT WILL
REMAIN NEARLY STATIONARY OR RETREAT NORTHWARD SLIGHTLY THE REMAINDER
OF THE AFTERNOON...BEFORE MAKING RENEWED PROGRESS SOUTHWARD
OVERNIGHT TONIGHT. ADDITIONALLY...A DRYLINE EXTENDED SOUTH OF THE
FRONT FROM THE SOUTHWEST TEXAS PANHANDLE INTO SOUTHEAST NEW MEXICO.
CURRENT THINKING IS THAT CONVECTION WILL INITIALLY DEVELOP ALONG THE
FRONT LATER THIS AFTERNOON...WITH MORE ISOLATED ACTIVITY POSSIBLE
ALONG THE DRYLINE. GIVEN CURRENT ML CAPES OF 1500-2000 J/KG SOUTH OF
THE FRONT AND EAST OF THE DRYLINE AND ADEQUATE DEEP LAYER
SHEAR...ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME
STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY
THREATS. ADDITIONALLY...A TROUGH EXTENDING SOUTHWARD FROM AN UPPER
LOW CENTERED NEAR THE ND/MT/CANADA BORDERS WILL MOVE SLOWLY
EASTWARD...WITH SHORTWAVE ENERGY ADVANCING THROUGH ITS BASE FROM
NEAR THE FOUR CORNER CURRENTLY INTO THE CENTRAL HIGH PLAINS BY EARLY
MONDAY. THE COMBINATION OF THE INCREASING UPPER SUPPORT AND
STRENGTHENING LLJ SHOULD HELP THE ACTIVITY THAT DEVELOPS ALONG THE
COLD FRONT TO GROW UPSCALE INTO A COMPLEX ACROSS THE EASTERN
PANHANDLES TONIGHT. A BULK OF THE COMPLEX WILL LIKELY TRANSLATE
EASTWARD INTO OK...BUT THE TAIL END WILL HAVE THE POTENTIAL TO BUILD
SSE INTO THE ROLLING PLAINS /SUPPORTED BY THE PROGGED CORFIDI
VECTORS/...BRINGING WITH IT THE THREAT OF STRONG WINDS AND HEAVY
RAINFALL. SHOWER AND THUNDERSTORM CHANCES WILL LINGER ACROSS THE
EASTERN ZONES MUCH OF THE DAY MONDAY IN ADVANCE OF THE PASSING UPPER
LEVEL TROUGH. THE COLD FRONT SHOULD PUSH THROUGH THE ENTIRE CWA
DURING THE MORNING HOURS.
TEMPERATURES WILL BE MILD AGAIN TONIGHT...THOUGH COOLER ACROSS THE
NORTHERN PORTIONS OF THE CWA THAN WHAT WE HAVE SEEN THE LAST COUPLE
OF NIGHTS WITH THE EXPECTED PRECIPITATION AND FRONTAL PASSAGE BEFORE
DAWN. HIGHS MONDAY WILL BE TRICKY...WITH THE AREAL COVERAGE AND
DURATION OF PRECIPITATION AND CLOUD COVER TO DICTATE THE FINAL
NUMBERS. HAVE GONE WITH THE LOW SIDE OF GUIDANCE ACROSS THE EASTERN
ZONES WHERE A GREATER LIKELIHOOD OF CLOUDS/PRECIP EXISTS....WITH A
MIDDLE OF THE ROAD APPROACH FOR THE REMAINDER OF THE AREA.
.LONG TERM...
NO SIGNIFICANT CHANGES TO THE EXTENDED THIS AFTN. PRECIP CHANCES
SHIFT SWD OUT OF THE AREA BY LATE MONDAY EVENING THEN RETURN FLOW
SETS UP ACROSS THE AREA TUESDAY. INCREASING LOW LEVEL MOISTURE ON
THE RETURN FLOW TO YIELD A WEAKLY CAPPED ENVIRONMENT...BUT LITTLE
LOW LEVEL FOCUS OR MID/UPPER LEVEL FORCING WILL KEEP POPS VERY
LOW. DRYLINE TO SHARPEN AND SHIFT EWD TOWARD THE ERN EDGE OF THE
CAPROCK WEDNESDAY AFTN AS SHORT WAVE TROUGH ROTATES ONTO THE
CNTL/NRN PLAINS AND WILL JUSTIFY KEEPING SMALL AREA OF SLIGHT CHC
POPS IN THE GRIDS. IWLL CONTINUE WITH GFS TIMING FOR COLD FRONTAL
PASSAGE THURSDAY. STRENGTH OF CAP AND QUALITY OF LOW LEVEL
MOISTURE STILL A BIG QUESTION AND UNCERTAINTIES WITH THESE FACTORS
WILL KEEP POPS BELOW MENTIONABLE LEVELS WITH THE FRONTAL PASSAGE.
RETURN FLOW PROGGED FOR NEXT WEEKEND...ALTHOUGH PRELIMINARY
INDICATIONS SUGGEST GRADIENT WILL NOT BE AS TIGHT AS OF LATE WHILE
CAP MAY NOT BE AS STRONG.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 60 83 56 92 65 / 30 10 10 10 10
TULIA 60 79 57 92 67 / 40 20 10 10 10
PLAINVIEW 64 80 59 90 67 / 40 20 10 10 10
LEVELLAND 65 84 60 95 68 / 20 10 10 10 10
LUBBOCK 68 83 62 93 70 / 20 20 10 10 10
DENVER CITY 69 91 62 95 68 / 20 10 10 10 10
BROWNFIELD 70 85 62 95 69 / 20 10 10 10 10
CHILDRESS 69 80 60 93 71 / 50 50 10 10 10
SPUR 69 79 62 92 71 / 30 30 10 10 10
ASPERMONT 74 82 63 93 72 / 30 30 20 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
23/07
Hazardous weather outlook, Jun 8, 10:22 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1122 AM CDT SUN JUN 8 2008
TXZ021>044-091630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1122 AM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE AND NORTHERN
PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS. THE MAIN THREAT
AREA GENERALLY RUNS NORTH OF A LINE FROM FRIONA...TO
LITTLEFIELD...TO RALLS TO GUTHRIE. SOUTH OF THIS LINE THERE IS A
MORE ISOLATED THREAT OF SEVERE WEATHER AS A FEW STORMS MAY DEVELOP
ALONG A DRYLINE NEAR THE TEXAS AND NEW MEXICO BORDER. FARTHER
NORTH...MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A COLD FRONT THAT IS EXPECTED TO STALL OUT IN THE CENTRAL TO
SOUTHERN TEXAS PANHANDLE THIS AFTERNOON...THEN POSSIBLY RETREAT
NORTHWARD SLIGHTLY. MODERATE TO STRONG INSTABILITY COUPLED WITH
ADEQUATE SHEAR WILL CAUSE SOME OF THE STORMS TO BE SEVERE WITH
THE POTENTIAL FOR DAMAGING WINDS AND VERY LARGE HAIL.
OVERNIGHT...A COMPLEX OF STORMS MAY MOVE SOUTH THROUGH THE ROLLING
PLAINS...MAINLY BRINGING THE THREAT FOR DAMAGING WINDS AND
LOCALIZED FLOODING DUE TO HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ASIDE FROM THE POTENTIAL COMPLEX OF STORMS ACROSS THE ROLLING
PLAINS EARLY MONDAY MORNING...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 8, 5:09 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
609 PM CDT SUN JUN 8 2008
TXZ022>024-028-029-082345-
CASTRO TX-SWISHER TX-BRISCOE TX-HALE TX-LAMB TX-
609 PM CDT SUN JUN 8 2008
...STRONG THUNDERSTORMS ACROSS LAMB...HALE...BRISCOE...SWISHER AND
CASTRO COUNTIES...
AT 605 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
ISOLATED THUNDERSTORMS DEVELOPING RAPIDLY ALONG A LINE FROM NEAR
OLTON...TO SOUTH OF TULIA...TO NEAR SILVERTON. THESE STORMS WERE
MOVING NORTHEAST AT 30 MPH.
STORM INTENSITY IS INCREASING RAPIDLY AND SEVERE WEATHER MAY
DEVELOP. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 8, 5:39 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
639 PM CDT SUN JUN 8 2008
TXZ027-033-090015-
BAILEY TX-COCHRAN TX-
639 PM CDT SUN JUN 8 2008
...STRONG THUNDERSTORM ACROSS NORTHERN COCHRAN AND SOUTHERN BAILEY
COUNTIES...
AT 634 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF MAPLE...OR ABOUT 9 MILES WEST OF
MORTON...MOVING NORTHEAST AT 30 MPH.
BRIEF...STRONG WIND GUSTS UP TO 55 MPH AND PEA SIZED HAIL ARE
POSSIBLE. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
KW
Hail, Swisher
- When
- June 8, 5:42 PM CST to 5:43 PM CST
- Where
- Swisher County, 10 mi E of Kress
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.370, -101.575
Reports of large hail that ranged in size from half dollars to golf balls were relayed by the broadcast media. The hail reportedly fell north of the Claytonville community, near the intersection of Farm to Market Road 2301 and Texas Highway 86. No damage was reported.
Hail, Briscoe
- When
- June 8, 6:08 PM CST
- Where
- Briscoe County, 9 mi WNW of Silverton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.520, -101.446
Nickel size hail was reported at MacKenzie Reservoir. The hail was reportedly accompanied by strong wind gusts, but no wind speed estimate was reported.
Hail, Briscoe
- When
- June 8, 6:30 PM CST
- Where
- Briscoe County, 9 mi WNW of Silverton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.520, -101.446
A second severe storm developed and impacted the MacKenzie Reservoir, less than half an hour after a severe storm brought nickel size hail and strong winds. The second storm produced quarter size hail at a local marina, as reported by the public.
Hail, Lamb
- When
- June 8, 6:36 PM CST
- Where
- Lamb County, Amherst
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.020, -102.420
The public reported penny size hail in Amherst.
Hail, Briscoe
- When
- June 8, 8:00 PM CST
- Where
- Briscoe County, 19 mi N of Quitaque
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.645, -101.050
Half dollar size hail was reported by the public near Farm to Market Road 256 in northeastern Briscoe County.
Hail, Briscoe
- When
- June 8, 8:14 PM CST
- Where
- Briscoe County, 14 mi NNE of Quitaque
- Measured
- 2.75 in hail
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 34.557, -100.956
A local broadcast media storm chaser encountered baseball size hail near the intersection of Texas Highway 70 and Farm to Market Road 256 just before 20:15 CST. The storm chaser additionally observed a finger-shaped funnel cloud which developed within a pronounced wall cloud south of that intersection, but observations of the funnel were reportedly limited due to vehicle damages sustained by the ongoing hail.
Tornado, Briscoe
- When
- June 8, 8:15 PM CST
- Where
- Briscoe County, 11 mi NNE of Quitaque
- Rating
- EF0
- Path length
- 0.17 mi
- Path width
- 50 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.517, -100.976
The Turkey Fire Department observed a brief tornado near the Briscoe and Hall County line. The tornado remained in open country west of Texas Highway 70, and south of Farm to Market Road 256. No damage was reported.
Hail, Terry
- When
- June 8, 8:17 PM CST
- Where
- Terry County, 1 mi W of Brownfield
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -102.297
Local emergency management officials reported half dollar size hail at the intersection of U.S. Highway 385 and Farm to Market Road 403 near Brownfield.
Hail, Hall
- When
- June 8, 8:48 PM CST
- Where
- Hall County, 18 mi WNW of Estelline
- Measured
- 2.75 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 34.650, -100.722
Baseball size hail caused roof and automobile damage at a ranch in central Hall County.
Hail, Swisher
- When
- June 8, 9:00 PM CST
- Where
- Swisher County, Happy
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.730, -101.850
A trained storm spotter reported half dollar size hail that was accompanied by strong thunderstorm wind gusts. No damages, however, were reported and a broadcast media schoolnet weather station in Happy did not record severe gusts.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Michigan, June 8 to 10, 20084 deaths · 1 injured · $10,000 · EF1 · 33 events
- Flash Flooding and Damaging Winds in Wisconsin, June 8 to 9, 2008$406 million · 65 kt wind · 35 events
- Hail and Damaging Winds in Connecticut, June 8, 20081 death · 4 injured · $61,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Michigan, June 8, 2008$9.1 million · 74 kt wind · 87 events
- Excessive Heat in Virginia, June 8, 20081 death · 1 event
- Heat in Nevada, June 8 to 9, 20081 death · 1 event
- Flash Flooding and Flood in Iowa, June 8 to 9, 2008$147,000 · 70 kt wind · 62 events
- Flash Flooding and Flood in Illinois, June 8 to 20, 2008$1.5 million · 5 events
- Flood in Wisconsin, June 8, 2008$625,000 · 1 event
- Tornado and Damaging Winds in Florida, June 8, 20081 injured · $115,000 · EF1 · 3 events
- Hail and Damaging Winds in Kansas, June 8, 2008$59,000 · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 8, 2008$297,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112707, 112708, 112709, 112710, 112711, 112712, 112713, 112714, 112716, 112718.